×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Eucalyptus Oil Overdose

Last updated March 5, 2018

Eucalyptus Oil Overdose is the accidental or intentional intake of the compound in dosage higher than the recommended values.


What is Eucalyptus Oil Overdose?

  • Eucalyptus oil is an aromatic oil that is derived from the leaves of the eucalyptus tree. The oil is used for providing relief from cough, nose blocks, cold sores, as a wound disinfectant, for joint pain, and in pest control
  • In most cases, the oil is applied on the skin or inhaled; rarely, it may be ingested in very mild quantities adequately diluted
  • Eucalyptus Oil Overdose is the accidental or intentional intake of the compound in dosage higher than the recommended values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Eucalyptus Oil Overdose?

  • Eucalyptus Oil Overdose is caused by the intake or ingestion of the compound in dosage that is higher than recommended
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Eucalyptus Oil Overdose?

The signs and symptoms of Eucalyptus Oil Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, and ENT may be affected.

The signs and symptoms of Eucalyptus Oil Overdose may include

  • Headaches
  • Breathing difficulties including shallow or rapid breathing; wheezing
  • Nausea, vomiting, and diarrhea
  • Swallowing difficulties
  • Burning sensation on skin
  • Mouth and throat may have burning sensation or burns
  • Pain in the abdomen
  • Increased heart-rate; weak pulse
  • Weak muscles
  • Decreased blood pressure (hypotension)
  • Small-sized pupils
  • Feeling dizzy; slurred speech
  • Seizures
  • Loss of consciousness

How is First Aid administered for Eucalyptus Oil Overdose?

First Aid tips for Eucalyptus Oil Overdose:

  • If the individual with Eucalyptus Oil Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of compound taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • If skin exposure or involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of the compound from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of the substance in the body
  • Administer laxatives for elimination of the substance from the body
  • Administer suitable medicines to counter effects of the substance
  • Administer fluids by an intravenous drip line
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound

Who should administer First Aid for Eucalyptus Oil Overdose?

First aid for Eucalyptus Oil Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Eucalyptus Oil Overdose?

  • The prognosis of Eucalyptus Oil Overdose is dependent on the amount of substance consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms within a day (24 hours), through appropriate early medication and support, the outcome is generally good. In many individuals, some symptoms, such as drowsiness, may take longer to subside
  • In case of severe symptoms including kidney damage, it may prolong the period of recovery. In such cases, irreversible damage may take place

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Eucalyptus Oil Overdose be Prevented?

Eucalyptus Oil Overdose can be prevented by:

  • Avoiding drugs that might interact with the substance
  • Refrain from self-medication
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 27, 2017
Last updated: March 5, 2018